Iowa, 2017Flood in Iowa, February 22 to 26, 2017
February 22 to 26, 2017 · NWS DMX · 1 event in 1 county or zone
Rainfall and snowmelt runoff led to minor flooding at the Cedar River at Cedar Falls late in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall and snowmelt runoff led to minor flooding at the Cedar River at Cedar Falls late in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 22, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 22, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
537 AM CST Wed Feb 22 2017
.SHORT TERM.../Today through Tonight/
Issued at 258 AM CST Wed Feb 22 2017
Confidence: High. Main theme today will be warmth once again.
Near to record highs expected across the area today. Though some
mid to high level clouds likely over the north through the
morning/early afternoon hours... getting such a warm start today
that even the north should near 60 by the afternoon which will
eclipse records there. Over the central and south...pre-frontal
warming aloft to 14-15C over the southeast will likely push highs
into the mid 70s there with lower 70s across the I80 corridor.
This will be the last day of our extraordinarily warm weather for
February and will mark the 7th day in a row that Des Moines has
been in the 60s/70s. Models remain in good agreement today that a
cool front will drop southeast of the region by 00z this evening
with lower clouds increasing from the northwest overnight as
colder air settles across the region. Though the term is
relative...tonights lows will still be quite pleasant for this
time of the year with upper 20s far northwest to the mid 40s in
the far southeast. Winds today will increase to 15 to 20 mph from
the south/west with the frontal passage and over the
northwest...about 15 to 25 mph by the afternoon hours. Tonight
northwest winds will drop to 8 to 15 mph over the area. No
precipitation is expected though with increasing isentropic lift
to our west and southwest overnight tonight...shower chances will
be increasing over the south by 12z and into the morning hours.
.LONG TERM.../Thursday through Tuesday/
Issued at 258 AM CST Wed Feb 22 2017
Showers will develop throughout Thursday and become widespread
across Iowa as isentropic lift proceeds a trough of low pressure
over the Rockies. This trough will help in the development of a
surface low over western Kansas. Low pressure tracks have been
varying among the models over the past several days as they
typically do. In this instance, this could be a result of
southern stream energy that the models may be having difficulty
resolving how exactly it will interact with the main
trough/northern stream energy. Overall, this model cycle found
the low tracks farther south and perhaps a bit slower compared to
the 12z models.
As the low approaches Iowa Thursday night, some elevated
instability will exist over the southern half to southern 2/3rds
of Iowa. MUCAPE values are marginal so while there may be some
thunder, not much confidence in anything more than that. Farther
to the northwest, cold air will begin to wrap around the low and
the transition from rain to snow will begin over northwest Iowa
Thursday night. Soundings continue to indicate that the cold air
will come in fast enough that sleet/freezing rain will be very
limited if non-existent and have kept mention of these
precipitation types out of the forecast.
As the low moves through the state on Friday, the dry slot will
reach southern Iowa bringing a brief dry period. However, as the
low moves east towards the Great Lakes, the precipitation
transition will work its way to the southeast. Winds will increase
on Friday with sustained winds averaging 15 to 25 mph. Over
northern Iowa, confidence is growing in wind gusts over 40 mph.
With the gusty winds and falling snow there, blowing and drifting
snow will likely have a significant impact on travel over at
least the far northern part of the state late Friday into Friday
night. With the snow gradually tapering off after midnight Friday,
have extended the Winter Storm Watch until that time. Snowfall
was shifted a bit south with models tracks farther south and
therefore added a few counties to the south and east of the
existing counties of the watch.
In the remainder of the long term period, travel impacts may
linger into the first part of Saturday before gusty winds abate as
high pressure begins to move in allowing the pressure gradient to
relax later in the day. Saturday will be rather cold, especially
with all the recent very warm weather. Otherwise, primarily zonal
flow will set up over the state into early next week. Confidence
is low beyond Saturday as several weak, fast-moving short waves
pass through the region bringing chances of precipitation of which
the type will be dependent on the exact track.
&&
.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 536 AM CST Wed Feb 22 2017
Main concern early on will be wind and LLWS over the region
through 13z. Winds mix aft 15z through 23z before relaxing again.
VFR conditions expected through most of forecast with KMCW seeing
MVFR conditions aft 08z and KALO between 10-12z Thursday as shield
of stratus moves south into the region. South southwest winds
shift to north northeast through period with passage of cold front
through entire region by 00z this evening. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday evening
for IAZ004>007-015-016-023-033.
&&
SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...REV
Hazardous weather outlook, Feb 22, 6:43 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
643 AM CST Wed Feb 22 2017
IAZ004>007-015-016-023-033-231245-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-Sac-
643 AM CST Wed Feb 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A winter storm watch is in effect for the area Thursday evening
through Friday evening. Please refer to the National Weather
Service Website at Weather.Gov/DesMoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but snowfall amounts with
the upcoming storm would be greatly appreciated.
IAZ017-024>028-034-035-044>046-231245-
Cerro Gordo-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-
Webster-Crawford-Carroll-Greene-
643 AM CST Wed Feb 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Wintry precipitation is possible Thursday night and Friday with
the best chance for moderate to heavy snow accumulations north and
northwest of the area. In addition, gusty northwest winds are
expected to develop on Friday. Hazardous travel impacts may be
possible Thursday night into Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ036>039-047>050-057>059-231245-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-
643 AM CST Wed Feb 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated to scattered non-severe thunderstorms will be possible
over central and southeast Iowa late Thursday afternoon through
Thursday night. A light wintry mix of precipitation will be
possible Friday into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ060>062-070>075-081>086-092>097-231245-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
643 AM CST Wed Feb 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
Due to near record warmth...dry conditions and gusty winds there
is an elevated grassland fire threat across the area this afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated to scattered non-severe thunderstorms will be possible
over central and southeast Iowa late Thursday afternoon through
Thursday night. A light wintry mix of precipitation will be
possible Friday into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Black Hawk
- When
- February 22, 7:00 AM CST to February 26, 2:03 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 90.02 feet on 24 February at 08:30 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, February 22, 20171 death · 10 injured · 1 event
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201728 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201715 events
- Winter Storm in Nebraska, February 22 to 24, 20179 events
- Winter Weather in Colorado, February 22 to 24, 20174 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679415.